Alert archive / California / Wind Advisories in 2019

Wind Advisory 1, NWS Los Angeles, CA

January 5, 2019Santa Barbara County, California

NWS Los Angeles, CA issued this wind advisory at Jan 5, 2019, 3:06 AM PST for Santa Barbara County, California. It took effect at Jan 5, 2019, 8:00 AM PST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 5, 2019, 3:06 AM PST (11:06 UTC)
In effect from
Jan 5, 2019, 8:00 AM PST
Expired
Jan 5, 2019, 6:00 PM PST
In force
10 hr
Issued by
NWS Los Angeles, CA

County Santa Barbara County, CA

The radar

The Vandenberg AFB radar (KVBX), 47 km from the middle of the area, began a volume at 11:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 11.1 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2019-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2019-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1370 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

325 
WWUS76 KLOX 051106
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
306 AM PST Sat Jan 5 2019

CAZ034-035-052300-
/O.NEW.KLOX.WI.Y.0001.190105T1600Z-190105T2300Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
Including the cities of San Luis Obispo, Pismo Beach, Morro Bay, 
Cambria, San Simeon, Santa Maria, Lompoc, and Vandenberg
306 AM PST Sat Jan 5 2019

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 3 PM PST
THIS AFTERNOON...

The National Weather Service in Los Angeles/Oxnard has issued a
Wind Advisory, which is in effect from 8 AM this morning to 3 PM
PST this afternoon. 

* WINDS...Southeast to south winds 15 to 25 mph with gusts to 35
  mph.

* IMPACTS...Gusty winds will make driving difficult, especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

CAZ037-038-052300-
/O.NEW.KLOX.WI.Y.0001.190105T1600Z-190105T2300Z/
San Luis Obispo County Interior Valleys-Cuyama Valley-
Including the cities of Paso Robles, Atascadero, and Cuyama
306 AM PST Sat Jan 5 2019

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 3 PM PST
THIS AFTERNOON...

The National Weather Service in Los Angeles/Oxnard has issued a
Wind Advisory, which is in effect from 8 AM this morning to 3 PM
PST this afternoon. 

* WINDS...Southeast to south winds 15 to 25 mph with gusts to 35
  mph. 

* IMPACTS...Gusty winds will make driving difficult, especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

CAZ051-052-052300-
/O.NEW.KLOX.WI.Y.0001.190105T1600Z-190105T2300Z/
San Luis Obispo County Mountains-Santa Barbara County Mountains-
Including the cities of Black Mountain, San Marcos Pass, 
San Rafael Wilderness Area, and Dick Smith Wilderness Area
306 AM PST Sat Jan 5 2019

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 3 PM PST
THIS AFTERNOON...

The National Weather Service in Los Angeles/Oxnard has issued a
Wind Advisory, which is in effect from 8 AM this morning to 3 PM
PST this afternoon. 

* WINDS...Southeast to south winds 20 to 30 mph with gusts to 45
  mph. 

* IMPACTS...Gusty winds will make driving difficult, especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

RAT
2 follow-up statements
511 
WWUS76 KLOX 052217
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
217 PM PST Sat Jan 5 2019

CAZ034-035-037-038-051-052330-
/O.CAN.KLOX.WI.Y.0001.000000T0000Z-190105T2300Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
San Luis Obispo County Interior Valleys-Cuyama Valley-
San Luis Obispo County Mountains-
Including the cities of San Luis Obispo, Pismo Beach, Morro Bay, 
Cambria, San Simeon, Santa Maria, Lompoc, Vandenberg, 
Paso Robles, Atascadero, Cuyama, and Black Mountain
217 PM PST Sat Jan 5 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Los Angeles/Oxnard has cancelled
the Wind Advisory. 

Winds have largely diminished below advisory levels. There may be
a few south to southeast local gusts 30 to 35 mph through sunset,
otherwise winds will remain sub-advisory. As a result, the Wind 
Advisories have been cancelled.

$$

CAZ052-060200-
/O.EXT.KLOX.WI.Y.0001.000000T0000Z-190106T0200Z/
Santa Barbara County Mountains-
Including the cities of San Marcos Pass, 
San Rafael Wilderness Area, and Dick Smith Wilderness Area
217 PM PST Sat Jan 5 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM PST THIS EVENING...

* WINDS...Southeast to south winds 20 to 30 mph with gusts to 45 
  mph. 

* IMPACTS...Gusty winds will make driving difficult, especially 
  for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

Sirard
614 
WWUS76 KLOX 060203
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
603 PM PST Sat Jan 5 2019

CAZ052-060315-
/O.EXP.KLOX.WI.Y.0001.000000T0000Z-190106T0200Z/
Santa Barbara County Mountains-
Including the cities of San Marcos Pass, 
San Rafael Wilderness Area, and Dick Smith Wilderness Area
603 PM PST Sat Jan 5 2019

...WIND ADVISORY HAS EXPIRED...

The winds have subsided to below advisory levels

$$

ASR

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Jan 4, 11:21 PM PST, 3 hours 45 minutes earlier.

Area forecast discussion, Jan 4, 11:21 PM PST, 3 hours 45 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
1121 PM PST Fri Jan 4 2019

.SYNOPSIS...04/1034 PM.

A moderate storm system will move through the region today and
Sunday bringing rain and mountain snow to most locations with a
slight chance of thunderstorms tonight. After a break on Monday
and early Tuesday, a weaker storm will move through the region the
middle of next week.

&&

.SHORT TERM (FRI-MON)...04/806 PM.

***UPDATE***

The approaching storm system is currently about 400 NM west of San
Francisco, with a cold front extending south of the low center.
Winds in Southwest California are beginning to increase from the
southeast ahead of this system, mainly over the mountains so far ,
where a few gusts between 25 to 30 mph are occuring. The winds
will continue to increase overnight, especially after midnight,
and become more widespread. Clouds will increase over the area
later tonight, with broken to overcast skies in most areas by
daylight.

Precipitation with this system is likely to occur along with, or
each side of the cold front. The GFS and NAM are fairly close in
timing, but the GFS is still just a bit faster. Rain is expected
to begin along the Central Coast late Saturday morning into the
afternoon, spreading to Ventura County by late Saturday
afternoon. The NAM shows precip forming ahead of the main frontal
band Saturday mid to late afternoon, but with light accumulations.
Higher precip rates for L.A. County, and Ventura, are expected
overnight.

Some lingering showers will be possible Sunday morning then
general drying across coastal areas on Sunday afternoon with
slight chances in the mountains and central coast.

***From Previous Discussion***

Rain totals are still expected to range between 0.5 and 1.0 inch
coastal and valley areas and 1 to 1.5 inches in the foothill and
mountain areas below 4500 feet. The VTU coast over through the
Santa Monicas and Malibu are most likely of the coastal areas to
get around an inch. There is some instability with this system and
some jet dynamics. Most of the negative li area stays offshore
with the exception of the Central Coast. Have kept the slight
chances of thunderstorms in the forecast, though the best chances
for any actual lightning will be up on the Central Coast, while
heavier downpours are still possible further south into coastal
VTU and LA Counties Saturday night. Peak rainfall rates should be
around a half an inch, but could be a little higher in the heavier
convective cells. Overall there's little to no impact expected to
the recent burn areas. However will need to watch the Woolsey and
Hill Burn areas closely for rates ticking above half an inch that
could bring some minor mud flows or rock falls.

Snow levels are expected to be near 4500 feet and may bump up a
bit just ahead of the front. Accumulations of 4-8 inches of snow
are possible between about 4500 feet to 7000 feet, then higher
amounts above 7000 feet. There's a small chance of accumulations
up to a foot on some of the higher peaks of VTU and LA County. A
winter weather advisory has been issued for these accumulations.

Wind is not really an issue with this system outside of some gusty
south and southwest winds ahead of the front on SLO County. Could
be some gusty winds further south, although not as widespread.

Last few model runs are now bringing a secondary surface low into
northern California Sunday and a weak front extending far enough
south to bring additional precipitation to the central coast
Sunday night and possibly into VTU County Monday morning. The 18Z
NAM produces accumulations around 1.5 inches Sunday night into
Monday right along coastal SLO County, which may be a bit
overdone. Kept showers over the central coast all the way through
Monday but precip totals Sun Mon are much less than the NAM.
Temperatures warm some on Monday across the area but most of the
area will still be below seasonal norms.

.LONG TERM (TUE-FRI)...04/254 PM.

More warming and drying for Tuesday in between systems then
another storm system brushes through on Wednesday. Was a time this
system would be stronger than this weekend's, then similar, but
now is looking weaker. The systems upper core and the surface low
move further north than earlier forecast. Need to not overact to
the 18Z GFS, but trends have been for less precip with this
system. Right now it has the looks of producing the most precip on
the central coast, but the cold front looks to wash out some by
the time is gets to areas south of Pt Conception. Kept the
broad brush pops across the area on Wed and Thu for now. Drying
and warmer Friday then both the EC and GFS put a third system on
our doorstep Friday night. GFS has some notable precip amounts
with this, however way too early to jump on that forecast.
Overall,the upper level flow has shifting to one that's
favorable for bringing storm systems through the area. January
2019 has the makings for an above average precipitation month in
southwest California.

&&

.AVIATION...05/0716Z.

At 0545Z at KLAX...there was no marine layer nor was there a sfc
based inversion.

Good confidence in TAFs through 18Z. Then lower confidence as rain
moves into the area from the NW to SE. Rain will bring variable
cigs and vis to all sites in the afternoon (KSBP-KSBA) and evening
(KOXR-KLGB)

Gusty SE winds will develop Sat morning for KPRB, KSBP and KSMX.
Finally, there will be a 10% chance of thunderstorms after 22z,
then a 20% chance after 00z Sunday.

LAX...High confidence in TAF through 23Z. Then lower confidence with
rain timing as well as cig and vis cats which will likely vary
frequently with rain arrival. There is 20 percent chc of an east
wind component 8-10 kt 00Z-08Z.

KBUR...High confidence in TAF through 23Z. Then lower confidence with
rain timing as well as cig and vis cats which will likely vary
frequently with rain arrival.

&&

.MARINE...04/819 PM.

For the Outer Waters, moderate to high confidence in current
forecast. For the northern two zones (PZZ670 and PZZ673) there is
high confidence in Small Craft Advisory (SCA) level southeast to
south winds developing Saturday morning with gale force winds
expected by Saturday afternoon. A GALE WARNING is in effect for
this area on Saturday. Winds will subside on Saturday night and
Sunday, but a long-period westerly swell will generate SCA level
seas across all the outer waters. PZZ670 has a 40%-50% chance of
SCA level winds Sunday night. Then there is a 30%-40% chance of
SCA level winds for the entire outer waters Tuesday and Wednesday.

For the Inner Waters north of Point Sal, high confidence in
current forecast. High confidence in Small Craft Advisory (SCA)
level southeast to south winds developing Saturday. Winds will
subside on Saturday night and Sunday, but a long-period westerly
swell will generate SCA level seas. There will then be a 30%-40%
chance of SCA level winds Tuesday and Wednesday.

For the Inner Waters south of Point Conception, moderate
to high confidence in current forecast. There is a 60% chance of
SCA level southeast winds for the east Santa Barbara Channel
(PZZ650) on Saturday. On Wednesday, there is a 30%-40% chance of
SCA level south winds developing in PZZ650.

&&

.BEACHES...04/103 PM.

A long period westerly swell is expected to move into the coastal
waters Saturday and continue through Sunday. This will bring high
surf to west and northwest facing beaches especially from
Saturday afternoon through Sunday.

For the Central Coast, surf of 9 to 12 feet with max sets to 14
feet can be expected. For the Ventura County coast, surf up to 6
to 8 feet with max sets to 10 feet is expected. Along the Los
Angeles County coast, there should be 4 to 6 foot breakers with
max sets to 7 feet.

West-facing beaches along the Santa Barbara County south coast,
such as around Rincon, is expected to see elevated surf of 3 to 5
feet with local max sets to 6 feet during the period.

HIGH SURF ADVISORIES are now in effect for the west-facing
beaches, except for a BEACH HAZARDS STATEMENT for the the Santa
Barbara County south coast.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect from 3 PM Saturday to 6 PM PST
      Sunday for zones 34-35. (See LAXCFWLOX).
     Beach Hazards Statement in effect from Saturday afternoon
      through late Sunday night for zone 39. (See LAXCFWLOX).
     High Surf Advisory in effect from 3 PM Saturday to 4 AM PST
      Monday for zone 40. (See LAXCFWLOX).
     High Surf Advisory in effect from 9 PM Saturday to 4 AM PST
      Monday for zones 41-87. (See LAXCFWLOX).
     Winter Weather Advisory in effect from 4 PM Saturday to 8 AM
      PST Sunday for zones 53-54. (See LAXWSWLOX).
PZ...Small Craft Advisory in effect from 6 AM to 6 PM PST Saturday
      for zone 645. (See LAXMWWLOX).
     Small Craft Advisory in effect from 9 AM to 3 PM PST Saturday
      for zone 650. (See LAXMWWLOX).
     Gale Warning in effect from 6 AM to 3 PM PST Saturday for
      zones 670-673. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (MON-FRI).

A storm system may bring precipitation impacts to the region
Wednesday and Thursday, with the possibility of impacts to the
recent burn areas of Los Angeles and Ventura Counties. Another
storm system could impact the area late next week.

&&

PUBLIC...Jackson/Smith
AVIATION...Rorke
MARINE...Sirard/Smith
BEACHES...Sirard
SYNOPSIS...Kj

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 6:16 PM PSTWinter Weather AdvisoryLOX38 hr
Jan 5, 12:47 PM PSTSpecial Weather StatementLOXSan Luis Obispo88 min
Jan 5, 1:44 PM PSTAreal Flood AdvisoryLOXSanta Barbara6 hr
Jan 5, 2:02 PM PSTAreal Flood AdvisoryLOXSan Luis Obispo3 hr
Jan 5, 3:47 PM PSTFlash Flood WatchLOX11 hr

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.